Aspects of Physical and Chemical Stability

Concern for the physical and chemical integrity of topical systems is no different from that for other dosage forms. However, there are some unique and germane dimensions to stability associated with semisolid systems. A short list of some of the factors to be evaluated for semisolids is given in Table 8. All factors must be acceptable initially (within prescribed specifications) and all must remain so over the stated lifetime for the product (the product's shelf life).

The chemical integrities of drug, preservatives, and other key adjuvants must be assessed as a function of time to establish a product's useful shelf life from the chemical standpoint. Semisolid systems provide us two special problems in this regard. First, semisolids are chemically complex to the point that just separating drug and adjuvants from all other components is an analyst's nightmare. Many components interfere with standard assays, and therefore difficult separations are the rule before anything can be analyzed. Also, since semisolids undergo phase changes upon heating, one cannot use high-temperature kinetics for stability prediction. Thus, first estimates of stability have to be evaluated at the storage temperature of the formulation, and this of course takes a long time. Under these circumstances, problematic stability may not be evident until studies have been in progress for a year or more. Be this as it may, stability details are worked out in the laboratories of industry, the pharmacist ordinarily accepting projected shelf lives as fact. Some qualitative indicators of chemical instability that the pharmacist might look for are the development of color (or a change in color and/or its intensity) and the development of an off odor. Often products yellow or brown with age as a result of the oxidative reactions occurring in the base. Discolorations of the kind are commonly seen when natural fats and oils, for example, lanolins, are used to build the vehicle. Extensive oxidation of natural fatty materials (ranridification) is accompanied by development of a disagreeable odor. One may also notice phase and texture changes in a suspect product. Pharmacists should take note of the appearances of the topical products they dispense, removing all those from circulation that exhibit color changes or become fetid. Changes in product pH also indicate chemical decompositions, most probably of a hydrolytic nature, and if somehow detected are reason to return a product.

Time-variable Theological behavior of a semisolid may also signal physical and/or chemical change. However, measures such as spreadability and feel upon application are probably unreliable indicators of a changing rheology, and more exacting measurements are necessary. A pharmacist does not ordinarily have the tools at hand to make accurate rheological assessments, but the equipment to do so is generally available and used within the development laboratories of the industry. Here, one may find exquisitely sensitive plate and cone research viscometers that in principle precisely quantify viscosity and also utilitarian rheometers that put viscosities on a relative scale. The latter include extrusion rheometers, which measure the force it takes to extrude a semisolid through a narrow orifice; penetrometers, which characterize viscosity in terms of the penetration of a weighted cone into a semisolid; and Brookfield viscometers with spindle and helipath attachments. The latter measure the force it takes to drive a spindle helically through a semisolid. As used with semisolids, the utilitarian rheometers only provide relative, although quite useful, measures of viscosity. Increases (or decreases) in viscosity by any of these measuring tools indicate changes in the structural elements of the formulation. The gradual transformations that take place in semisolid structure are more often than not impermanent, in which case the systems are restored to their initial condition simply by mixing them. Substantial irreversible rheological changes are a sign of poor physical stability.

Changes in the natures of individual phases of or phase separation within a formulation are reasons to discontinue use of a product. Phase separation may result from emulsion breakage, clearly an acute instability. More often it appears more subtly as bleeding, the formation of visible droplets of an emulsion's internal phase in the continuum of the semisolid. This problem is the result of slow rearrangement and contraction of internal structure. Eventually, here and there, globules of what is often clear liquid internal phase are squeezed out of the matrix. Warm storage temperatures can induce or accelerate structural crenulation as this; thus, storage of dermatological products in a cool place is prudent. The main concern with a system that has undergone such separation is that a patient will not be applying a medium of uniform composition application after application. Because of unequal distribution between phases (internal partitioning), one phase will invariably have a higher concentration of the drug than the other. Therefore, since semisolid emulsions, unlike liquid emulsions, cannot be returned to an even distribution by shaking, formulations exhibiting separation are functionally suspect and should be removed from circulation.

Pharmacists should also take a dim view of changes in the particle size, size distribution, or particulate nature of semisolid suspensions. They are the consequence of crystal growth, changes in crystalline habit, or the reversion of the crystalline materials to a more stable polymorphic form. Any crystalline alteration can lead to a pronounced reduction in the drug delivery capabilities and therapeutic utility of a formulation. Thus, products exhibiting such changes are seriously physically unstable and unusable.

A more commonly encountered change in formulations is the evaporative loss of water or other volatile phases from a preparation while it is in storage. This can occur as a result of inappropriate packaging or a flaw made in packaging. Some plastic collapsible tubes allow diffusive loss of volatile substances through the container walls. One will find this phenomenon occasionally in cosmetics, which are hurried to the marketplace without adequate stability assessment, but rarely in ethical pharmaceuticals, which are time tested. However, a bad seal may occur in any tube or jar irrespective of its contents, with eventual loss of volatile ingredients around the cap or through the crimp. Such evaporative losses cause a formulation to stiffen and become puffy and its application characteristics change noticeably. There is corresponding weight loss. Under this influence, the contents of a formulation may shrink and pull away from the container wall. These phenomena are most likely to be seen in creams and gels because of the high fractions of volatile components that characterize them. Problems here are exacerbated when products are stored in warm locations.

Gross phase changes are detectable by eye upon close inspection of products. The package of course gets in the way of such analysis, but if a product is truly suspect, it should be closely examined by opening and inspecting the full contents of the container. Ajar can be opened and its contents probed with a spatula without wrecking the container. Close inspection of the contents of a tube requires destruction of the package, however. The easy way to do this is to cut off the seal along the bottom of the tube with scissors and then make a perpendicular cut up the length of the tube to the edge of the platform to which the cap is anchored. Careful further trimming a quarter of the way around the platform in each direction creates left and right panels that can be pealed back with tweezers to expose the tube's contents. Textural changes such as graininess, bleeding, and other phase irregularities are easily seen on the unfolded, flat surface. Normally it takes a microscope to reveal changes in crystalline size, shape, and/or distribution, but palpable grit is a sure sign a problem of the kind exists. Weight loss of a product, which is easily checked at the prescription counter, clearly indicates the loss of volatile ingredients (the weight of a suspect tube can be directly compared to the weight of a fresh tube, etc.). On the rare occasions when a deterioration as this is noted by a pharmacist in the course of handling products or is reported to the pharmacist by a knowledgeable patient, the suspect package should be removed from circulation and the manufacturer informed of the action. If a problem seems general rather than isolated, that is, to a single bad package, FDA should be notified as well to best safeguard the public. This agency will determine if a product has gone bad and general recall is warranted.

0 0

Post a comment